Lightning, New Castle
- When
- May 13, 6:45 AM EST
- Where
- New Castle County, Townsend
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
Lightning struck a barn in Townsend. The ensuing blaze destroyed the structure on Cedar Swamp Road.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Lightning struck a barn in Townsend. The ensuing blaze destroyed the structure on Cedar Swamp Road. Firefighters arrived to find the barn ablaze and were unable to save it. Damage was estimated at $100,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 13, 2:20 AM EST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 320 AM EDT SAT MAY 13 2006 .OVERVIEW... REX TYPE BLOCK WITH THE ANOMALOUS CLOSED LOW (-2 TO -3 SD) OVER THE GREAT LAKES WILL TAKE A WHILE TO UNRAVEL. WHL EVERYDAY WILL NOT BE A WASHOUT AND LARGE CHUNKS OF THE DAYS AND NIGHTS WHERE PCPN WILL BE MENTIONED WILL BE DRY...ITS GOING TO BE HARD TO KEEP THE MNTN OF SHRA/TSRA OUT FROM ANY DAY. SUN NGT TO MON STILL LOOKS LIKE THE WETTEST AND MOST WDSPRD PCPN PERIOD. WED MAY BE A DRY DAY WHEN THE CLIMATOLOGY IS WRITTEN...BUT FOR NOW IT APRS TO BE THE LOWEST PCPN CHC DAY. EVEN AFTER THE REX BLOCK DISPTS ANOTHER CLOSED LOW DIPS DOWN TWD OR INTO NEW ENG LATE IN THE FCST PERIOD ONCE AGN CONTG OUR PCPN CHCS. THE GFS INIT OF THE CLOSED LOW LOOKS BETTER AS DOES ITS COVERAGE OF THE ONGOING PCPN IN DELMARVA (SLGT WWD ADJUSTMENT NEEDED) AND WILL BE FOLLOWED OVER THE NAM. MDL SOLNS THO ARE NOT THAT FAR APART. && .SHORT TERM /TODAY THROUGH SUNDAY NIGHT/... FOR TDY WE WILL FOLLOW THE SHRT WV THAT IS LIFTING NWD TO INCR POPS ACRS OUR CWA. THE COLD POOL ALF COINCIDES WITH DAYTIME HEATING THE BEST IN OUR NWRN ZONES AND THEY WILL EVENTUALLY HAVE THE HIEST POPS WI OUR CWA. WAS GOING TO TRY TO KEEP POPS OUT OF OUR FAR ERN ZONES...BUT PCPN IS CUR ENTERING DE AND ALTHO IT SHLD PIVOT NWWD...THE TRIGGERING SHRT WV DOES LIFT NWD TDY. WE WILL THUS KEEP A LOW CHC POP. SVR THREAT DOES NOT LOOK THERE AS FCSTD CAPES EXPECTED TO BE LT 1000J AND SHEAR VALUES ARE BASICALLY LESS THAN 10M/S. THERE IS A LTL CONCERN BECAUSE OF THE DRY AIR DEPICTED BLO H8 ON THE FCST SOUNDINGS AND THE GT 15C THETA E DROP TO THE MID LVLS ON THE NAM SOUNDINGS (NOT THE GFS). HARD TO SAY NVR WITH AFTN TIMING OF TSRAS...BUT ANY SVR OR STG TSRA THAT DO OCR SHLD BE ISOLATED IN CVRG. OTHER CAUSE FOR CONCERN MIGHT BE THE LOW CLDS AND FOG IN THE NYC AREA. FLOW FCST TO BACK TO THE SE AND THIS MIGHT STILL BE ENUF OF AN ORTHOGONAL FLOW TO KEEP THE IFR CONDS FROM LINGERING IN OUR CWA MUCH AFTER SUNRISE. IT LOOKS LIKE THE LOW CLDS AND FOG HAVE CLEARED MUCH OF THE WATERS S OF LONG IS. WITH THE LONG DAYS AND NO CLOUDS ABV THE LO CLDS/FOG FOR NOW DON/T BELIEVE THIS WILL BE AN ISSUE BEYOND THIS MRNG. AS CAN BE EXPECTED THE ONE PLACE WHERE CONFID ABT THIS IS LOWEST IS NEAR THE NYC CWA BORDER. NOT TOO MANY DAYS WHERE GFS MOS HAS BEEN TOO HIGH AND TDY SHLD BE NO EXCEPTION...WE/LL GO ABV GUID IN MOST LOCALES. THERE WILL STILL BE A COUPLE OF SHRT WVS FLOATING ARND OUR CWA TNGT WITH YET ANOTHER TWD MRNG TO OUR S SIM TO WHAT IS OCRG NOW. OTHER THAN REDUCING CHCS...WE/RE GOING TO HAVE TO KEEP POPS IN THE FCST. FCSTD CAPES AND LI/S STABILIZE OVRNGT AND WE WILL NOT MNTN THUNDER. SFC FLOW BACKS INTO THE NE AND SOME OF THE LOW CLOUDS/FOG SHLD WORK ITS WAY BACK INTO OUR ERN ZONES. INSTEAD OF COMPLICATING THE PTYP FCST FTHR...WE WILL COVER THE PSBLTY OF LGT RAIN OR DRZL (TU OKX) WITH SHRA MNTN FOR NOW AND ADD SOME OVRNGT PTCHY FOG. NOT GOING TO QUIBBLE WITH MOS MIN TEMP GUID. THE PCPN CHCS APPEARS FLIPPED FOR MOM ON SUN AS BOTH THE GFS AND NAM ARE KEYING ON THE SRN PART OF OUR CWA WITH THE GREATEST INSTAB. FCSTD STEEPER LAPSE RATES ALSO COINCIDE WITH THE INSTAB BETTER THAN TDY (WHERE WE ARE FLIPPED TDY). SHRT WV DOES LIFT NWD THRU OUR CWA AGAIN DURG THE DAY. WHL INSTAB IS FCSTD TO BE LESS UP N...THE FORMER SHLD GIVE THEM SHRA/TSRA CHCS. SVR WX THREAT ON SUN LOOKS LOW ALSO. WHL THE LAPSE RATES ARE BETTER...FCSTD WINDS RMN LGT...SB CAPE WILL PBLY BE LT 1000J AND THE FCSTD MSTR LOOKS DEEPER THAN TDY. WHL THE ONSHR FLOW LOOKS STGR THAN TDY...IF THU WAS ANY EXAMPLE...WE WILL BE CLOSER TO GFS MOS THAN THE MUCH COOLER NAM MOS. THE BETTER ORGANIZED PCPN EVENT SHLD START ON SUN NGT AS ORGANIZED WAA/ISENTROPIC LIFT IS EXPECTED TO START. INSTAB ALF SUPPORTS THUNDER IN THE SRN HALF OF OUR CWA. && .LONG TERM /MONDAY THROUGH FRIDAY/... MONDAY REMAINS THE BEST DAY FOR WIDESPREAD PRECIPITATION AS THE LOW LEVEL JET IS FORECAST TO INTENSIFY AS IT LIFTS NORTHWARD THROUGH PENNSYLVANIA AND EXIT REGION OF THE 250MB JET WILL BE ACROSS THE SOUTHERN PART OF OUR CWA. BEYOND MONDAY WITH THE EASTERN HALF OF THE COUNTRY IN THE TROF, PLENTY OF POPS ARE IN THE FORECAST. THE PROBLEM IS THE FORECAST WILL LOOK MORE PESSIMISTIC THAN REALITY. EVEN THOUGH WE MENTION POPS IN EVERY PERIOD FOR SOME ZONES, FOR THE MOST PART WERE ONLY TALKING ABOUT CHC. NO NEED TO BUILD AN ARK. && .AVIATION... A VARIETY OF WEATHER ELEMENTS TO DEAL WITH DURING THIS TAF PERIOD. FIRST OF ALL SATELLITE SHOWING LOW AND MID LEVEL CLOUDS ACROSS ERN MD, DE AND WEST OF KRDG ROTATING NNW. SHOWERS ASSOCIATED WITH THE SHORT WAVE WILL BE NEAR THE SOUTHERN SITES THIS MORNING WITH VCSH INSERTED IN THE EARLY MORNING PERIOD. PATCHY FOG FORMING IN THE CLR AREAS ACROSS NRN AND ERN NJ WITH A TEMPO GROUP ASSIGNED TO THE AREAS MORE LIKELY TO GO DOWN IN BR BEFORE DAWN. WIND SHOULD BE LIGHT AND VARIABLE. THE AIR MASS WILL BE FAIRLY UNSTABLE TODAY WITH THE COLDER AIR ALOFT AND SOME SFC HEATING EXPECTED BETWEEN THE BREAKS IN THE CLOUDS. AS IN THE PREVIOUS TAFS, GENERALLY USED BKN SKY COVER FOR TODAY WEST AND CENTRAL AREAS WITH SCT CONDITIONS FOR KACY AND KMIV. THE PRECIP CHANCES SHOULD BE GREATEST WEST WITH A TEMPO GROUP ASSIGNED FOR THE AFTERNOON PERIOD AT KRDG AND KABE SITES. I USED A PROB30 FOR THE DELAWARE VALLEY SITES AND LEFT PRECIP OUT OF KMIV AND KACY. WINDS WILL BE 5 TO 10 KTS FROM THE SE. TONIGHT AS SFC WINDS SWITCH AROUND TO E, MOIST AIR WILL ROLL ACROSS THE REGION WITH CONDITIONS DETERIORATING OVERNIGHT FROM EAST TO WEST. BOTH MAV/MET GUIDANCE HAVE CONDITIONS DETERIORATING TO IFR OR BELOW AFTER MIDNIGHT...THE 12Z TAFS WILL INCLUDE THIS TREND. && .MARINE... SCA FOR ANZ450-452 WILL BE DROPPED WITH THE AM FCST ISSUANCE. WINDS GENERALLY LIGHT SE TODAY AND E AROUND 10 KTS TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED...MAINLY THIS AFTERNOON. THE SEAS WILL BE 3 TO 4 FT OVER THE COASTAL WATERS AND 1 TO 2 FT IN THE BAY. THERE WILL ALSO BE AREAS OF FOG OVER THE NORTHERN COASTAL WATERS THIS MORNING. THE FOG WILL RETURN TONIGHT UNDER THE ERLY FLOW. SCA CRITERIA MAY BE REACHED AGAIN SUNDAY...BUT I HELD ISSUING THE FLAG FOR NOW. SEAS CREEP BACK UP TO 5 FT AGAIN ACCORDING TO WAVEWATCH IN THE PERSISTENT ONSHORE FLOW THAT WILL DEVELOP. && .HYDROLOGY... THE RAMAPO RIVER SHOULD BE BELOW FLOOD STAGE BY THE TIME THE RECREATIONAL SOCCER AND BASEBALL GAMES START TODAY. TDY AND TMRW THE BASIN AVERAGE PCPN AMTS SHOULD AVERAGE LESS THAN ONE QUARTER OF AN INCH...BUT LOCALIZED AMOUNTS UP TO ONE INCH ARE POSSIBLE EACH DAY...HOPEFULLY NOT IN THE SAME AREAS. STORM TOTAL AMOUNTS SUNDAY NIGHT AND MONDAY MIGHT COME CLOSE TO LEVELS WE JUST HAD (DETAILS NOT THERE YET AS TO WHERE). AS LONG AS THEY DON/T COINCIDE WITH MORRIS AND SOMERSET COUNTIES AGAIN...LARGER STREAMS AND RIVERS SHOULD MAINLY REMAIN WITHIN BANKFULL. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && OVERVIEW/SHORT TERM...OGIGI LONG TERM...OKRUZDLO/OGIGI AVIATION/MARINE...HARA HYDROLOGY...OGIGI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 323 AM EDT SAT MAY 13 2006 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-141000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 323 AM EDT SAT MAY 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TFG
The Dover AFB radar (KDOX), 85 km away, was scanning. The volume nearest the first event began at 11:47 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2006Every state in 2006This day in weather historyWarnings in Delaware, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507015.